Share Facebook
Crohn's Disease Forum » Books, Multimedia, Research & News » Does therapeutic dosing of acetaminophen in children pose a risk for liver injury?


01-25-2011, 05:51 PM   #1
David in Seattle
Senior Member
 
David in Seattle's Avatar
 
Join Date: Feb 2010
Does therapeutic dosing of acetaminophen in children pose a risk for liver injury?

William F. Balistreri, MD
Dorothy M. M. Kersten Professor of Pediatrics, University of Cincinnati College of Medicine; Medical Director, Liver Transplantation Program, Cincinnati Children's Hospital Medical Center, Cincinnati, Ohio

Acute hepatotoxicity as a result of acetaminophen overdose in children is well known and is most often the result of "therapeutic misadventure" -- when the administered dose exceeds the weight-based recommended dose.[1] In 2009, the US Food and Drug Administration held an advisory committee meeting to address the problem of liver injury from the use of acetaminophen in both over-the-counter (OTC) and prescription products.[2] Effective strategies were developed to prevent unintentional overdoses by caregivers and unsupervised ingestion by children. The advisory committee recommended increased restrictions on the use of acetaminophen to protect people of all ages from potential hepatotoxicity.

However, as the question above indicates -- concern remains that liver injury may occur with therapeutic acetaminophen dosing. Case reports suggest that this phenomenon may occur, but few reports contain sufficient data to support the probable causal relationship. In addition, the impact of chronic exposure to this drug, which is widely used in children, is not known. This issue was recently addressed in 2 separate studies:

First, a systematic review of the medical literature (62 studies that enrolled 32,414 children) was carried out to determine the rate at which liver injury was reported for children who were prescribed therapeutic doses of acetaminophen (defined as < 75 mg/kg/d orally or intravenously, or < 100 mg/kg/d rectally).[3] Lavonas and colleagues found that hepatotoxicity after therapeutic dosing of acetaminophen in children was rarely reported in these defined-population studies. They concluded that individual susceptibilities in drug response and toxicity may occur with the use of acetaminophen. The study was somewhat hampered by the fact that they reviewed previously published studies that were not expressly designed to systematically collect laboratory measurements that would detect liver injury. Because few children in these studies received exactly 75 mg/kg/d of acetaminophen, and many received the drug for short periods, this review had limited power to detect infrequent hepatotoxicity associated with longer therapy and/or maximal therapeutic dosing.

Second, a focused study emerging from a multicenter study group examined characteristics and outcomes of children with acute liver failure (ALF) to determine the potential role of chronic acetaminophen exposure.[4] The biochemical profiles of children with ALF who had chronic exposure to acetaminophen were unique. They were characterized by lower serum bilirubin and higher peak alanine aminotransferase levels than patients with ALF who did not have acetaminophen exposure. The outcomes of these children were also worse than for those with single toxic exposure to acetaminophen.

The bottom line is that pediatric care providers must continue to educate parents and patients about the safe use of acetaminophen, including informing them about the widespread incorporation of acetaminophen into many OTC products and prescription pain medications. Ongoing studies will help determine the factors that may contribute to individual susceptibilities to acetaminophen-induced liver injury. These observations should lead to safer use of the drug and hopefully to preventive efforts to reduce exposure.

References

1. Heubi JE, Barbacci MB, Zimmerman HJ. Therapeutic misadventures with acetaminophen: hepatoxicity after multiple doses in children. J Pediatr. 1998;132:22-27.
2. FDA. Acetaminophen and Liver Injury. Available at: http://www.fda.gov/forconsumers/cons.../ucm168830.htm Accessed December 29, 2010.
3. Lavonas EJ, Reynolds KM, Dart RC. Therapeutic acetaminophen is not associated with liver injury in children: a systematic review. Pediatrics. 2010;126:e1430-1444.
4. Leonis MA, Alonso EM, Im K, Belle SH. Chronic acetaminophen exposure in pediatric acute liver failure. Hepatology. 2010;52:1037A. Abstract 1495A.
Reply

Crohn's Disease Forum » Books, Multimedia, Research & News » Does therapeutic dosing of acetaminophen in children pose a risk for liver injury?
Thread Tools


All times are GMT -5. The time now is 05:46 PM.
Copyright 2006-2017 Crohnsforum.com